Tecfidera (dimethyl fumarate or DMF) use by multiple sclerosis (MS) patients can result in liver injury and, in rare cases, even severe injury, a study found, leading its researchers to recommend that patients’ on this treatment be carefully monitored for signs of injury.
The study, “Liver injury associated with dimethyl fumarate in multiple sclerosis patients,” published in the Multiple Sclerosis Journal, focused on clinical outcomes of Tecfidera use in relation to drug-induced liver injury.
Researchers pooled cases concerning reports of liver injury associated with Tecfidera made between 2013 and 2016 to the U.S. Food and Drug Administration’s Adverse Event Reporting System (FAERS) database. The FDA approved the oral treatment in March 2013.
Out of 151 reports, 14 people were found to have clinically significant drug-induced liver injury (DILI); criteria for inclusion were a time-dependent onset of liver injury to Tecfidera use, and at least one of two other clinical laboratory markers used to identify DILI.
Twelve of the 14 were women (mean age 42) and, in 50 percent of these cases, liver injury began within one month of treatment start. The severity of injury was moderate or moderate-severe in eight patients and mild in six, but none went into liver failure or needed an organ transplant. Tecfidera use was halted for all these patients, and blood levels of liver injury markers returned or trended to normal after 14 days, as is typical in drug discontinuation.
Blood analysis included levels of alanine transferase (ALT), aspartate transferase (AST) and serum alkaline phosphatase (AP), all well-known liver injury markers, in conjunction with total bilirubin (Tbili). These were scored using the Drug-Induced Injury Network (DILIN) guidelines.
The pattern of liver injury was categorized as hepatocellular in 12 out of the 14 cases. In the other two, AP levels (a primary indicator of liver cell damage) were not available, but ALT levels were markedly increased and consistent with liver injury.
“Possible mechanisms for DILI associated with DMF include hypersensitivity, autoimmune hepatitis (AIH), or infection,” the team suggested.
Although DILI caused by Tecfidera seems to be a rare event, “[h]ealth professionals should be alerted to possible serious liver injury in patients receiving DMF,” the researchers said. “The identification of such cases is significant because it is known that a proportion of these [cases] can progress and may develop liver failure, even if the suspect drug is discontinued.”